1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Insulin doses and weight gain

Discussion in 'Type 2 with Insulin' started by Wayne18000, Sep 11, 2017.

  1. Wayne18000

    Wayne18000 · Well-Known Member

    Messages:
    93
    Likes Received:
    425
    Trophy Points:
    73
    Hi. I was diagnosed at the beginning of may with probably type 2. I take 20 units of lantus in the morning and novorapid before breakfast 4 units 6 before lunch and 8 for dinner. When I was diagnosed in hospital I had lost just over a stone, I've put that back on and unfortunately have put on another stone recently. My blood sugar in the morning is now around 9 and before I put the extra stone on was between 6 and 7. After each meal my readings were roughly in range, well maybe a bit above but now they shoot up to about 15 to 17 2 hours after eating. My question is is this because of the extra weight I have put on? Does my long lasting lantus need to go higher? Any thoughts on this would be greatly appreciated.

    Sent from my SM-G935F using Diabetes.co.uk Forum mobile app
     
  2. Wayne18000

    Wayne18000 · Well-Known Member

    Messages:
    93
    Likes Received:
    425
    Trophy Points:
    73
    By the way, by the time my next meal is due my blood sugars reading have come down to between 8 and 9

    Sent from my SM-G935F using Diabetes.co.uk Forum mobile app
     
  3. Juicyj

    Juicyj Type 1 · Expert
    Retired Moderator

    Messages:
    8,447
    Likes Received:
    6,728
    Trophy Points:
    198
    Hi @Wayne18000 Before you start changing your lantus dose you need to be doing a basal fasting test, quite easy to do: https://mysugr.com/basal-rate-testing/

    Doing a fasting test rules out any other possibilities and gives you a clear idea if it does need increasing - any change in weight will mean your insulin needs adjusting too.
     
    • Agree Agree x 1
  4. Chook

    Chook Type 2 · Expert

    Messages:
    5,095
    Likes Received:
    7,887
    Trophy Points:
    198
    Hi @Wayne18000

    You seem to be going through the same issues that I had when I was injecting insulin. I ended up injecting more and more insulin and it didn't really seem to be working in the same way that it had right when I first started with the injections. I was on Lantus and Novorapid.

    The weight gain (I gained a stone for each year I was on it) was one of the reasons that I decided to investigate if there was a way to reduce or get rid of the insulin completely and I eventually managed it by eating a very low carb diet. Since then I have been able to lose most of the weight I put on over those years.

    If you like this idea then I would recommend you talk to your doctor or DN before starting.
     
  5. Antje77

    Antje77 LADA · Moderator
    Staff Member

    Messages:
    10,803
    Likes Received:
    7,015
    Trophy Points:
    298
    It is also possible you have type LADA and seeing the effects of less and less functioning beta cells. Good luck with finding out what goes wrong and how to remedy it!
     
  6. Mep

    Mep Type 2 · Well-Known Member

    Messages:
    1,461
    Likes Received:
    906
    Trophy Points:
    173
    Do you still produce sufficient insulin? The OP may not have sufficient insulin. I know I've been told I can't come off insulin as I'm deficient in it.
     
  7. Chook

    Chook Type 2 · Expert

    Messages:
    5,095
    Likes Received:
    7,887
    Trophy Points:
    198
    I keep to a VERY low carb diet which I mostly have enough insulin for. I prefer to not eat carbs rather than inject insulin.
     
    • Like Like x 1
  8. Mep

    Mep Type 2 · Well-Known Member

    Messages:
    1,461
    Likes Received:
    906
    Trophy Points:
    173
    If I don't take insulin my sugars are high and that's without food. It sounds like you have sufficient insulin so you're ok not being on insulin. So depends on what your c-peptide result was I suppose.
     
  9. Kristin251

    Kristin251 LADA · Expert

    Messages:
    5,334
    Likes Received:
    3,390
    Trophy Points:
    178
    I have to take my insulin too or I'd climb and never come down. However like @Chook K would rather eat very low carbs and inject very low doses of insulin.

    In fact without eating carbs it's hard for me to eat enough fat and protein to take one unotnqnd not drop. But this is also because of my stupid stomach. I think my stomach is worse than D if that's possible. It works for me as I do better with snacky meals more often. Then I fear not the hypos too. Laws of small numbers...as Bernstein says
     
    • Like Like x 1
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook